Alert archive / Texas / High Wind Watches in 2021
High Wind Watch 3, NWS Amarillo, TX
NWS Amarillo, TX issued this high wind watch at Mar 16, 2021, 4:17 PM CDT for 5 counties in Texas. It took effect at Mar 17, 2021, 7:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 16, 2021, 4:17 PM CDT (21:17 UTC)
- In effect from
- Mar 17, 2021, 7:00 AM CDT
- Expired
- Mar 17, 2021, 3:16 AM CDT
- In force
- Issued by
- NWS Amarillo, TX
Counties Armstrong County, TX, Collingsworth County, TX, Donley County, TX, Hemphill County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 101 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3067 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
045 WWUS74 KAMA 162117 NPWAMA URGENT - WEATHER MESSAGE National Weather Service Amarillo TX 417 PM CDT Tue Mar 16 2021 TXZ010-015-018>020-170930- /O.NEW.KAMA.HW.A.0003.210317T1200Z-210318T0000Z/ Hemphill-Wheeler-Armstrong-Donley-Collingsworth- Including the cities of Canadian, Claude, Wheeler, Wellington, Shamrock, and Clarendon 417 PM CDT Tue Mar 16 2021 ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Armstrong, Collingsworth, Donley, Hemphill and Wheeler. * WHEN...From Wednesday morning through Wednesday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ Andrade
1 follow-up statement
054 WWUS74 KAMA 170816 NPWAMA URGENT - WEATHER MESSAGE National Weather Service Amarillo TX 316 AM CDT Wed Mar 17 2021 TXZ010-018-170930- /O.CAN.KAMA.HW.A.0003.210317T1200Z-210318T0000Z/ Hemphill-Armstrong- Including the cities of Claude and Canadian 316 AM CDT Wed Mar 17 2021 ...HIGH WIND WATCH IS CANCELLED... The High Wind Watch has been replaced by a Blizzard Warning. Winds will continue in the 30 to 40 mph range with gusts to around 60 mph. $$ TXZ015-019-020-171630- /O.UPG.KAMA.HW.A.0003.210317T1200Z-210318T0000Z/ /O.NEW.KAMA.HW.W.0003.210317T1200Z-210318T0000Z/ Wheeler-Donley-Collingsworth- Including the cities of Shamrock, Clarendon, Wheeler, and Wellington 316 AM CDT Wed Mar 17 2021 ...HIGH WIND WARNING IN EFFECT FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Collingsworth, Donley and Wheeler. * WHEN...From 7 AM this morning to 7 PM CDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ LG
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this high wind watch went out at Mar 16, 12:37 PM CDT, 3 hours 40 minutes earlier.
Area forecast discussion, Mar 16, 12:37 PM CDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1237 PM CDT Tue Mar 16 2021
.AVIATION...
VFR conditions to start the 18Z TAF period. Conditions will then
deteriorate to MVFR/IFR from around 09-12Z Wednesday through the
remainder of the TAF period. Southwest winds of 10-20 MPH under
mostly clear skies to start the TAF period before winds begin to
shift out of the north after midnight. Clouds will increase
starting around 00Z Wednesday with low cigs around 10-12Z
Wednesday and continuing through TAF period. BLSN will be possible
at all TAF sites after 12Z through to the end of the TAF period.
Winds in-between 06Z and 12Z will shift to the north at 25-35 kts
with higher gusts over 50 kts at times and continue through the
end of the TAF period. Winds could even become more erratic if
snow is also occurring with IFR conditions more likely from 12Z
onward.
Meccariello
&&
.PREV DISCUSSION... /Issued 633 AM CDT Tue Mar 16 2021/
AVIATION...
Winds are expected to pick from the south and southeast at AMA and
DHT by early to mid afternoon at around 20 knots. GUY will be
around 10 knots or less through the day. A cold front will move
through the area late this evening into the overnight. A north
wind at 30 to 35 knots with higher gusts will be found at DHT and
GUY with 20 to 25 knot winds at AMA just before the end of this
forecast. Some rain and snow will be possible along with some
MVFR conditions at DHT and GUY overnight behind the front.
PREV DISCUSSION... /Issued 331 AM CDT Tue Mar 16 2021/
SHORT TERM...
A surface low is expected to develop over northeast New Mexico this
afternoon and then it will strengthen as it moves east across the
northern Texas Panhandle tonight. A dryline will extend southward
from the low with a warm front off to the northeast of the low. The
dryline is expected to move to about the central Texas Panhandle by
late this afternoon. At this time, it looks like the dryline will
not be active during the day. But, this evening a Pacific cold
front will catch up to the dryline in the eastern Texas Panhandle.
At this time, thunderstorms may develop over the eastern Panhandles.
At the same time, a vigorous upper level low will be moving across
eastern New Mexico and this will provide the shear and the
instability to help thunderstorms develop along the cold
front/dryline. Some of the thunderstorms could be severe with large
hail and damaging winds the main threats. More thunderstorms are
expected to develop north of the warm front, especially in the
eastern Oklahoma Panhandle. A large area of rain is expected to
develop in the deformation zone to the north of the upper level low.
Most of this precipitation will start out as rain during the evening
hours tonight, but the rain will gradually switch over to snow from
northwest to southeast as the cold core of the upper low moves
across the Texas Panhandle. The tricky part is trying to figure out
what areas will see more snow and what areas will see more rain. At
this point we believe that areas mainly along and north of U.S.
Highway 60 will see mainly snow after about 6 am Wednesday morning.
Strong winds will also be spilling southward early Wednesday morning
behind this very dynamical upper level low. North winds could be in
the 35 to 45 mph range with gusts close to 60 mph. With this in
mind we are going to issue a Winter Storm Watch for the possibility
of blizzard conditions for areas mainly along and north of U.S.
Highway 60 from 1 am tonight until 7 pm Wednesday evening. We may
need to add some wind highlights to places that are expecting all
rain, but at this point any little bit of snow with these winds will
likely cause visibility issues. We could see upwards of 4 to 5
inches of snow in the Oklahoma Panhandle and the northwest Texas
Panhandle, with 1 to 3 inches elsewhere. The snow and the wind will
gradually decrease from west to east toward the late afternoon on
Wednesday. The NAM was generally followed for high temperatures on
Wednesday. Otherwise, did not stray from the NBM numbers for Today
or tonight.
FIRE WEATHER...
A Red Flag Warning will continue today for Oldham and Deaf Smith
counties. We will go ahead and issue a fire danger statement for
Potter and Randall counties. Low relative humidity values and
breezy southwest winds will help to cause the critical fire weather
conditions. Grasses are also the driest in Oldham and Deaf Smith
counties.
LONG TERM...Thursday through Monday Night...
With the vast majority of attention focused on the short
term, blended guidance was accepted for days 3 through 7.
Long term forecast looks benign Thursday through Saturday in the
wake of our latest upper low. Expect a consistent warming trend as
well as heights build and lee surface cyclogenesis resumes in E CO
by Saturday as the latest upper jet begins to nose over the Rockies.
For Sunday and Monday, next upper trough approaches from the west.
Due expect this to deepen as it approaches given the aforementioned
downstream upper jet, but at this time operational guidance is in
broad agreement that this feature will have a neutral tilt as it
passes overhead. Precipitation may occur, with guidance again in
decent agreement that 850mb temperatures will remain above freezing,
so have only carried rain in the forecast.
Ferguson
&&
.AMA Watches/Warnings/Advisories...
TX...Winter Storm Watch from late tonight through Wednesday evening
for the following zones: Carson...Dallam...Deaf Smith...
Gray...Hansford...Hartley...Hutchinson...Lipscomb...Moore...
Ochiltree...Oldham...Palo Duro Canyon...Potter...Randall...
Roberts...Sherman.
Red Flag Warning until 8 PM CDT this evening for the following
zones: Deaf Smith...Oldham.
OK...Winter Storm Watch from late tonight through Wednesday evening
for the following zones: Beaver...Cimarron...Texas.
&&
2/29Hazardous weather outlook, Mar 16, 3:41 AM CDT, 12 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 341 AM CDT Tue Mar 16 2021 OKZ001>003-TXZ001>020-317-162100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 341 AM CDT Tue Mar 16 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Critical fire weather conditions are expected Tuesday afternoon and early evening across the southwestern Texas Panhandle due to southwest winds of 15 to 25 mph with higher gusts, minimum relative humidity values near 10 percent, and dry grasses. A Red Flag Warning is in effect for this area on Tuesday from noon until 8 PM CDT. Thunderstorms will be possible Tuesday night across the Oklahoma Panhandle as well as northern and eastern sections of the Texas Panhandle. A storm or two will have the potential to become strong to severe, with large hail, strong gusty winds, and localized flooding the primary hazards. Additionally, an isolated tornado cannot be ruled out. Late tonight, blizzard conditions will be possible across the northwestern two thirds of the Combined Panhandles, with snow potentially falling as wind gusts up to 60 mph occur. A Winter Storm Watch is in effect starting late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The potential for blizzard conditions will continue into Wednesday across the northwestern two thirds of the Combined Panhandles, with snow potentially falling as wind gusts up to 60 mph occur. A Winter Storm Watch is in effect through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for elevated or critical fire weather conditions across the southwest Texas Panhandle Tuesday. Trained spotters are encouraged to relay snow and visibility reports late Tuesday night into Wednesday.
In the hours before
Local storm report, Mar 16, 11:50 AM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1150 AM CDT TUE MAR 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TORNADO 4 NNE PALO DURO CANYON 35.01N 101.64W
03/13/2021 RANDALL TX NWS STORM SURVEY
CORRECTED FOR TIME ADJUSTED TO CDT. THE
TORNADO BEGAN AT 4:06 PM CST. THIS TORNADO
HAD A MAXIMUM PATH WIDTH OF 1000 YARDS , A
PATH LENGTH OF 12.9 MILES, AND WAS RATED EF0
WITH AN ESTIMATED PEAK WIND SPEED OF 80 MPH.
THE TORNADO LIFTED AT 4:34 PM CST
APPROXIMATELY 2 MILES EAST SOUTHEAST OF
WASHBURN. THERE WERE FEW DAMAGE INDICATORS
AND THE TORNADO WAS LIKELY STRONGER THAN
SUGGESTED BY THE VERY LIMITED RATING. THE
TORNADO SNAPPED A FEW SMALL DIAMETER POWER
POLES, DESTROYED A COUPLE OUT BUILDINGS, AND
PUSHED OVER A SEMI TRUCK. NO FATALITIES OR
INJURIES WERE REPORTED.
&&Local storm report, Mar 16, 11:51 AM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1151 AM CDT TUE MAR 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 2 E CLAUDE 35.11N 101.33W
03/13/2021 M1.25 INCH ARMSTRONG TX PUBLIC
DELAYED REPORT OF HALF DOLLAR HAIL FROM
TWITTER. ACTUAL TIME OF REPORT IS 5 PM CST
ON MARCH 13TH.
&&
BIEDALocal storm report, Mar 16, 11:53 AM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1153 AM CDT TUE MAR 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL VALLEY DE ORO 35.45N 102.11W
03/13/2021 M1.25 INCH POTTER TX PUBLIC
ACTUAL TIME IS 3:42 PM CST ON MARCH 13TH,
WITH HALF DOLLAR HAIL BEING SENT VIA
TWITTER.
&&
BIEDALocal storm report, Mar 16, 11:57 AM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1157 AM CDT TUE MAR 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 2 NNW PALO DURO CANYON 34.98N 101.68W
03/13/2021 E1.50 INCH RANDALL TX PUBLIC
ACTUAL TIME OF EVENT IS 4:22 PM CST ON MARCH
13TH. PING PONG BALL SIZED HAIL PICTURES
SENT VIA TWITTER.
&&
BIEDALocal storm report, Mar 16, 12:06 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1206 PM CDT TUE MAR 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TORNADO 8 E HAPPY 34.75N 101.71W
03/13/2021 RANDALL TX NWS STORM SURVEY
CORRECTED FOR TIME ADJUSTED TO CDT. THE
TORNADO BEGAN AT 4:08 PM CST. THIS TORNADO
HAD A MAXIMUM PATH WIDTH OF 50 YARDS, A PATH
LENGTH OF 1.7 MILES, AND WAS RATED EF0 WITH
AN ESTIMATED PEAK WIND SPEED OF 70 MPH. THE
TORNADO LIFTED AT 4:11 PM CST APPROXIMATELY
8 MILES WEST OF WAYSIDE. NO DAMAGE WAS
OBSERVED. NO FATALITIES OR INJURIES WERE
REPORTED.
&&Local storm report, Mar 16, 12:55 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1255 PM CDT TUE MAR 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TORNADO 6 NNW GOODNIGHT 35.13N 101.24W
03/13/2021 ARMSTRONG TX NWS STORM SURVEY
CORRECTED FOR TIME ADJUSTED TO CDT. THE
TORNADO BEGAN AT 5:02 PM CST. THIS TORNADO
HAD A MAXIMUM PATH WIDTH OF 800 YARDS, A
PATH LENGTH OF 3.1 MILES, AND WAS RATED
EF-UNKNOWN WITH AN UNKNOWN ESTIMATED PEAK
WIND SPEED. THE TORNADO LIFTED AT 5:11 PM
CST APPROXIMATELY 7 MILES WEST SOUTHWEST OF
GROOM. THE TRACK OF THIS TORNADO WAS NOT
ACCESSIBLE BY ROAD. NO FATALITIES OR
INJURIES WERE REPORTED.
&&The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 3:25 AM CDT | Winter Storm Watch | AMA | Carson, Dallam, Deaf Smith, Gray, Hansford, Hartley and 9 more | 13 hr |
| Mar 16, 4:21 PM CDT | Blizzard Warning | AMA | Armstrong, Carson, Dallam, Deaf Smith, Gray, Hansford and 11 more | 24 hr |
Nearby
High Wind Watches in Texas, 2021Every high wind watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.